10 of the Craziest Medication Side Effects
1) Severe blisters and peeling skin
Picture someone who ends up in a burn unit after their skin sheds off due to a medication. Toxic epidermal necrolysis (TEN) starts as painful blisters around the mouth, then spreads as a rash to the torso and face, always sparing the scalp.
TEN results in extensive skin loss on more than 30% of the body’s surface, and sadly, medications are the major trigger. Several medications have been shown to cause TEN including antibiotics, seizure medications, nonsteroidal anti-inflammatory drugs (NSAIDs), allopurinol, and steroid medications. Similar to burn injuries, the treatment is supportive care.
2) Blisters around the mouth
Stevens-Johnsons syndrome is a less severe version of toxic epidermal necrolysis (TEN). It also starts with painful blisters around the mouth, but ultimately Involves less than 10% of a person’s skin surface area compared to 30% with TEN. The same medications are culprits of TEN and Stevens-Johnsons syndrome, and it’s horrible to see.
3) Red, painful palms and feet
Hand-foot syndrome is becoming more common as a side effect of new chemo treatments. Hand-foot syndrome causes redness, swelling and pain on the palms of the hands and soles of the feet. Blisters may appear in the mouth as well.
The chemotherapy drugs that cause this syndrome affect the growth of small blood vessels in the hands and feet. The drugs leak out of the blood vessels, damaging the tissues around it. There is no treatment, but supportive care and avoiding heat or friction (as with rubbing the hands) are the key.
4) Shooting pain, numbness and tingling
Several medications are known to damage nerves. Pain, numbness and tingling, which may progress to weakness, are hallmarks, and they’re not always reversible after stopping the medication. Symptoms typically begin in the hands and feet, later moving toward the center of the body.
Heart or blood pressure medications amiodarone and hydralazine, antibiotics ciprofloxacin and levofloxacin and chemotherapy drug cisplatin are known causes of nerve damage.
5) Loss of smell
Loss of smell, anosmia, can have a big impact on patients’ lives. Loss of smell goes along with loss of taste and when gone, people have no desire to eat. Exposure to medications may cause loss of smell. Examples include blood pressure drug enalapril, antipsychotics chlorpromazine and prochlorperazine, and antibiotic metronidazole. Prolonged use of decongestants like Sudafed may also cause loss of smell.
6) A painful, permanent erection
A variety of medications can lead to a painful, permanent erection known as priapism, and patients who’ve experienced this will never forget it. This unfortunate side effect lasts for more than four to six hours and may be caused by antidepressants like trazodone, fluoxetine, sertraline and lithium. Anti-anxiety medication Vistaril and blood thinner coumadin are also known offenders. Priapism due to medications often goes away without treatment, though putting ice packs on might help speed up recovery.
7) Unusual urges for sex and gambling
Gambling and increased sexual urges are a known side effect of several medications. Common culprits include Requip, a medication for restless legs, and antidepressant Abilify, which may cause uncontrollable urges to gamble, binge eat, shop and have sex. The Parkinson’s medication, carbidopa/levodopa, also carries a warning of intense urges for gambling and sex.
8) Nightmares and vivid dreams
Drugs affect dreams, and not always in a good way. The medications that cause bad dreams typically affect levels of neurotransmitters in the brain. The Alzheimer’s medications, donepezil (Aricept) and rivastigmine (Exelon), as well as Parkinson’s medication amantadine, are reported to cause vivid dreams, often of a sexual nature. Nightmares are also a commonly reported adverse effect of blood pressure medications known as beta-blockers, which include propranolol, atenolol and labetalol. Taking steroids like methylprednisolone and prednisone may also lead to nightmares.
9) Wanting to crawl out of your skin
Akathisia is another adverse reaction that folks who experience it never forget. The word akathisia comes from the Greek for “inability to sit”, so this side effect invokes feelings of unease and an inner restlessness. The anti-nausea medications, prochlorperazine and metoclopramide, SSRI antidepressants, and buspirone are common triggers. Thankfully, this goes away when the medication wears off.
10) Nails falling off
File this under the creepy side effect column. Onycholysis is the medical term to describe when nails separate from the nail bed. You may not think that’s so bad, but patients who experience it do. It’s often painful and may result in infections under the nail. Acne medication tetracycline, fluoroquinolone antibiotics like ciprofloxacin and levofloxacin, oral contraceptives and some chemotherapy medications may cause your nail to separate from the nail bed.
Source: Read Full Article